Back pain and hydroxy

Hello All,

I'm now 42 and have ET and been on hydroxy since diagnoses about 5 years ago, I have always suffered from intermittent back problems after a mortar cycle accident years ago. Recently the problems have been much worse to the extent I'm having difficulty walking and doing everyday tasks, GP has prescribed anti inflammatory and co-codamol but not even touching the pain. Been looking on the internet today and seen that a common side effect for hydroxy is lower back and side pain and was wondering if anybody else has had this. Got my 2 month check up next week so will check with the Dr at the hosp.



13 Replies

  • Justin, be interested to see what your doctor hubby suffers but had degenerative discs and curved spine and doctor said if it was his recent DX related it wouldn't localise but be generally all over pain...I asked about the bone marrow stiffening but he said not...

  • Hi Justin..... Snap! I too have ET, have done coming 6 years and on hydroxy, and until about a year ago suffered severe lower back and general bone pain, my Heam recommended ZOMETA, (a biosphosphinate ) which is a monthly 15 minute infusion for BONE PAIN, it has been a miracle for me, it may help you also? I still get occasional back and general bone pain, but nothing like before, I cannot recommend it highly enough, I was taking 200mg (yes 200) of morphine (zomorph) daily as the co codamol didn't help, good luck and please let me know how you get on, best wishes xxxxx

  • Ps... Also meant to say, am almost 42 xx

  • Hi Rinty, could you explain what this 15 minute infusion for the bone pain is and how it is administered??

    I also suffer with low back and my right hip pain. When I was diagnosed with ET 2011 and after I was put on higher dose of Hu, six months later it affected my right hip so badly that I was not able to walk. Even now I have to use a crutch to help me walk. However, Heam is disagreeing that this is linked with Hu as to me is so obvious, even though I had some problem with my right hip prior to my diagnoses but it did not prevent me to be very active and walking for miles.

    Wishing you well

  • Hi, did you have an MRI scan for your hip? I've had ET for almost 20 years plus MF for 7 years (I'm 46 years old) - no treatment yet apart from ASS and a few weeks of Peg Interferon earlier this year. I've had bone pain for years and serious problems with my right hip for the last 3 or so years. A MRI scan 3 years ago found that my bones are degenerating - this year they even diagnosed a starting necrosis in my right hip. I had great non-invasive treatment in Germany for it. I get the same problems with my doctors, they deny that one is linked to the other but of course it is. I also found that the Interferon made the bone pain worse (I could hardly walk after 2 months of it); haven't been on HU yet so cannot really comment on that one.

  • Hi, what kind of treatment did you have in Germany? Yes I had MRI, x-ray and was told to have hip replacement. I am not sure about that. I also had PRP/stem cell treatment in Fl USA and it made difference but now I am living in UK now I am not able to continue with that treatment. Orthopaedic surgeon in Fl, USA said that chemo is attacking my joint and once I get of it I have a good chance to rejuvenate my hip joint. I am now waiting for an appointment with orthopaedic surgeon for an other evaluation and consultation. I am also starting Interferon Peg next week. I pray to have no any side effects.

  • They did shock wave therapy for the bone, to improve blood circulation. For the joint they injected something called autologous plasma. I know you can get the shock waves in the UK but not sure about the plasma, and probably not on the NHS either. Email me if you want the contact details.

  • Thanks for this info. Yes, send me all contact info for this treatment in Germany.

  • Hi Justin, apols for delay..... I have to attend the hospital day unit once a month and the Zometa is administered via a canular into my arm (a drip) then I'm free to go, it has worked absolute wonders for me, I truly recommend it, I still get occasional pain but nothing like before. The Zometa is a bone strengthener, it can effect your jaw (I would google it) but your Heam should be able to advise you, let me know how you get on, Best Wishes Rinty xx

  • Thanks for this info. Wishing you well.

  • I also have ET and am on HU. I get back/side pain that is intense. It's only occasionally. My doc is not hep on admitting or confirming that any of my symptoms are related to HYdroxy or ET. It's not a helpful bedside manner. Oh well! Thanks for the post, I'll try to pick up some tips on management from other replies.

    Best to you!


  • Hi Justin

    I was told I had ET last July, all going well on Hydroxy and Asprin until about a month ago and like you having been getting very bad back and hip pain for no reason, so bad at the moment feel like some old woman and it is pulling me down, up until now I was really active and had no problems, so was wondering if it might be the condition or the drug, I am at the hospital next weeks so going to see what they have to say. (not much I suspect)

    hey-ho keep smiling

  • Hi

    There are so many people on here that are on hydroxy and in there early 40's seems strange that you are on this drug so early in your treatment. I have PV diagnosed last year only 49 and on Asprin and venisection every month.

You may also like...